Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 55, NWS Honolulu, HI

November 8, 2013Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 8, 2013, 5:45 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 8, 2013, 5:45 PM HST (03:45 UTC)
Expired
Nov 8, 2013, 8:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 17 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 3.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2013-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2013-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WGHW50 PHFO 090345
FFWHFO
HIC007-090645-
/O.NEW.PHFO.FF.W.0055.131109T0345Z-131109T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
545 PM HST FRI NOV 8 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 845 PM HST

* AT 537 PM HST...A GAGE ON THE HANALEI SHOWED A RAPID RISE IN 
  WATER LEVEL FROM HEAVY RAIN OVER THE MOUNTAINS. THE AREA OF HEAVY 
  RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAILUA...HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU
  VALLEY...PRINCEVILLE...KOKEE STATE PARK...KILAUEA...HANALEI AND
  ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2202 15985 2225 15966 2225 15926 2186 15930
      2184 15966

$$
1 follow-up statement
210 
WGHW70 PHFO 090550
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
750 PM HST FRI NOV 8 2013

HIC007-090559-
/O.CAN.PHFO.FF.W.0055.000000T0000Z-131109T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
750 PM HST FRI NOV 8 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ABATED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.

LAT...LON 2202 15985 2225 15966 2225 15926 2186 15930
      2184 15966

$$

LAU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 4:00 PM HST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 8, 4:00 PM HST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST FRI NOV 8 2013

.SYNOPSIS...
A LOW ALOFT AND AMPLE MOISTURE WILL MAKE HEAVY SHOWERS POSSIBLE ON
KAUAI AND OAHU THIS EVENING. MODERATE TRADE WINDS WILL BUILD OVER
THE ISLANDS TONIGHT AND THE CHANCE OF HEAVY SHOWERS WILL SUBSIDE AS
THE LOW ALOFT WEAKENS. A FRONT WILL PUSH SOUTH OVER THE ISLANDS
SATURDAY NIGHT BRINGING INCREASED SHOWERS AND MUCH STRONGER TRADE
WINDS. THE WINDS AND SHOWERS WILL SUBSIDE BY MID-WEEK BUT SHOWERS
MAY INCREASE AGAIN LATER IN THE WEEK AS REMNANTS OF THE FRONT MOVE
BACK OVER THE ISLANDS FROM THE EAST.

&&

.DISCUSSION...
THE ATMOSPHERE OVER THE ISLANDS REMAINS A BIT UNSTABLE DUE TO A LOW
ALOFT ABOUT 225 MILES NORTH NORTHEAST OF KAUAI. THE LOW ALOFT HAS
ALSO INDUCED A WEAK SURFACE TROUGH OVER THE ISLANDS KEEPING WINDS
LIGHT...ESPECIALLY OVER KAUAI COUNTY AND OAHU. THE WEATHER REMAINS
FAIRLY QUIET OVER MOST AREAS THIS EVENING BUT SPOTTY HEAVY SHOWERS
HAVE FORMED OVER CENTRAL KAUAI AND THE NORTH SHORE OF KAUAI. THESE
SHOWERS ARE AT LEAST PARTLY DRIVEN BY AFTERNOON HEATING SO THE
SHOWERS WILL LIKELY SUBSIDE BY SUNSET.

THE GLOBAL MODELS ARE IN GOOD AGREEMENT SHOWING THE LOW ALOFT
DISSIPATING OVER THE NEXT 12 HOURS. THE ATMOSPHERE OVER THE ISLANDS
WILL BECOME MORE STABLE AND TRADE WINDS WILL STRENGTHEN SLIGHTLY.
MODERATE TRADE WINDS WILL PERSIST THROUGH TOMORROW EVENING.

A STRONG SHEAR LINE IS LIKELY TO MOVE SOUTH OVER THE ISLANDS
SATURDAY NIGHT AS A VERY STRONG SURFACE HIGH MOVES EASTWARD FAR
NORTH OF THE ISLANDS. A BAND OF SHOWERS WILL ACCOMPANY THE SHEAR
LINE AND MUCH STRONGER TRADE WINDS WILL MOVE OVER THE ISLANDS ON
SUNDAY. THE TRADE WINDS COULD BE STRONG ENOUGH TO REQUIRE WIND
ADVISORIES.

THE WINDS AND SHOWERS WILL SUBSIDE BY MID-WEEK AS THE FRONTAL BAND
MOVES OFF TO THE SOUTHEAST OF THE ISLANDS. LATER IN THE WEEK
REMNANTS OF THE FRONTAL BAND MAY MOVE BACK OVER THE ISLANDS FROM THE
EAST BRINGING MORE SHOWERY WEATHER.

&&

.MARINE...
THE CURRENT MODERATE NORTH SWELL WILL BE FOLLOWED BY A MODERATE
NORTHWEST SWELL THIS WEEKEND. A LARGE...SHORT-PERIOD NORTHEAST SWELL
IS EXPECTED SUNDAY. A SIGNIFICANT NORTHERLY SWELL WILL ARRIVE
TUESDAY AND BUILD TO WELL OVER THE ADVISORY THRESHOLD WEDNESDAY.
SURF ALONG NORTH FACING SHORES MAY EVEN APPROACH THE WARNING LEVEL.

AS TRADES INCREASE THIS WEEKEND...A SMALL CRAFT ADVISORY WILL LIKELY
BE POSTED OVER MOST...IF NOT ALL...COASTAL WATERS. NEAR GALE FORCE
WINDS ARE POSSIBLE SUNDAY AND MONDAY. EXPECT THE TRADES TO TAPER OFF
MONDAY NIGHT AND TUESDAY.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER THE ISLANDS BUT THERE MAY BE
LOCALIZED MVFR CEILINGS AND VISIBILITIES THIS EVENING DUE TO
CONVECTIVE BUILDUPS...MAINLY ON KAUAI AND OAHU.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 3:35 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Nov 8, 5:24 PM HSTAreal Flood AdvisoryHFOKauai81 min
Nov 8, 6:45 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 8, 8:04 PM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 9, 3:33 AM HSTSmall Craft AdvisoryHFO3 days
Nov 9, 8:30 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 9, 10:28 AM HSTAreal Flood AdvisoryHFOKauai2 hr
Nov 9, 10:48 AM HSTFlash Flood WatchHFOHonolulu, Kauai, Kalawao24 hr
Nov 9, 12:29 PM HSTFlash Flood WarningHFOKauai11 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.